Have been reading all this great post and have to say it's given me a lot of hope ..

Just recently I went into a run of af up to 190 I had no chest pain or sob , but knew my heart was going fast,

I am normally very well and fit and currently although I must now change work as a A & E nurse ,

I was at work when this happened ecg done and I was put into resus room to be monitored

I felt I was living a nightmare and have felt very sad last week

As many stories tell I had pushed my body over the top

I have just finished a herbal medicine degree working part time in a busy department

Very very stressed with life

Had been crying in the car for no reason of late and felt so overburden

I had been diagnosed with 6 year ago with Eptpics no af had all test

My biggest problem is not wanting the medications

I know too much about the side effects of blood thinners

Is there anyone out there using an alternative to thses drugs

Feel embarrassed to out this post up but had to be done


12 Replies

  • So sorry to hear that things are not going well, June. You will find a wealth of information and support here.

    It is difficult when it becomes clear that you have a heart that doesn't behave, but most of us get to know the sort of things our hearts do and soon learn how best to deal with them. What was scary becomes just tedious. Some of us manage to avoid daily medication and take a 'pill in the pocket' just when needed.

    The benefits of taking anticoagulants before the age of 65 seems to be a matter that does not have a definite answer. Many of us now are taking the new anticoagulants rather than Warfarin and they may be superior in some ways as regards side effects.

    Be encouraged, because there are many ways forward and we are all different, in that some have frequent or constant waywardness that's barely noticeable and others have an occasional session that lays them low and there's everything in between.

    You might find a portable ECG gadget would be helpful.

  • Thank you for your very kind words and encouragement

  • You are welcome. We know how it feels.

  • Sorry you are feeling down, as a retired nurse I can feel for you when you had your episode at work.

    You are obviously working very hard with all your studying and a job. In the caring profession you are used to being the career and looking after everyone else's problems but when you are the one that needs the caring we take it hard, it's not what we know. Y

  • Oops!! Pressed the send by mistake. You are sounding very down as you have been given a diagnosis that scares you and you are really worried about the condition and the meds. As other will tell you read as much as you can, and try and share your worries with family and friends, don't hold it in it does not help, I know to my cost! Take care Jamila 123

  • Thank you

  • Yes Thank you kind ness

  • June as a nurse you must know that they are not blood thinners they are anticoagulants and I really don't understand your reluctance. They perform a valuable job to prevent clots forming which can in some people result in a stroke.

    If you have no other health problems then you may well not need anticoagulating anyway but it is wise to do the CHADSVASC score and check.

    I am sure that it has been your over hectic life style which has caused your problems so far as stress can play a major part in AF. That said you need to understand as much about AF as you can. To this end go to AF Association main website and read all the fact sheets there which will give you loads of information to help you understand this mongrel condition. You may not have another event for some time, if at all , if you can change your life style, reduce stress and follow a better diet as many people find that they can control their AF quite well this way. If not there are lots of different treatments which can control your symptoms.

    Ask any questions and we will try to help.


  • Thank you for pointing out the blood thinning mistake

    Yes of course I know the difference

    and thank you for your very diplomatic advise

  • Hi I completely know where you are coming from. Like you, I have always been very reluctant to take synthetic medications for anything. Also like you, I have had years of stress at work, and retrained to get away from this taking a career in natural health therapies. One would think this would set me up to cope really well with illness, but when AF appeared in my life everything went out of the window. The anxiety and fear took over my life, and I was extemely concerned about taking warfarin or any other anticoagulant or medications prescribed.

    However, over time, the more I learned about the condition, the more I realised that anticoagulants can literally save my life, and so the risks associated with them seem to be less significant to me now. I have found no other viable alternative, so now have turned things around in my mind to feeling that however much I would love to be off this medication, the risk of stroke if I don't take it far outweighs the benefits of avoiding medication, and I have come to terms with it. It is all part of understanding and accepting AF for what it is. Shock at first, but things are getting better for me emotionally, and will do for you too, given time for everything to sink in.

    This forum has been a godsend to me- I suggest you keep using it too. Things really do get easier.If you are able to access Aromatherapy, it may help keep you calmer, and lessen anxiety, calming things down and calming the mind - a clinical Aromatherapist can advise on this. You can look one up on the CNHC or FHT websites. I hope this helps.

  • Hello June and welcome to the forum. I'm sorry you feel so unwell and stressed out at the moment. Diagnosis of AF is a shock and on top of the work-related stress plus studying for a degree, you're bound to feel a little fragile and anxious.

    At first diagnosis I wanted nothing more than to be rid of the drugs I was told I had to take but with knowledge comes power and understanding of why some drugs are essential to preserve life and quality of life. As Bob has advised, go to the main AFA website and download their publications (left hand side of main page) on AF and its implications for our health. Check your CHADSVASC score and HASBLED score and if anticoagulation is recommended then you have a choice - take anticoagulation and know that you have the necessary protection from stroke or worry about anticoagulants and risk a devastating stroke. There is no alternative to the 5 anticoagulants on the market - aspirin is useless against AF related stroke. Sorry if that sounds like a lecture - I feel strongly about protecting myself - my Chadsvasc score is 2, shortly to rise to 3 with ageing and I know A&E people like yourself can help me with moderate bleeds but can do very little if I'm left disabled by a stroke. The only side effect I notice from Apixaban is that a cut or nosebleed takes a bit longer to stop - but it does stop.

    You have a lot to cope with mentally at the moment - don't worry about crying - I did it and I'm certain many others have too. The important thing is to find methods of calming yourself - deep breathing, meditation, CBT or anything which helps to put things into some perspective.

    If you have any questions or just want to talk, please post - we are all here for each other.

    Best wishes

  • Thank for

You may also like...